Iowa, 2016

Funnel Clouds in Iowa, August 15, 2016

August 15, 2016 · NWS DMX · 2 events in 2 counties and zones

Void of any significant or major forcing, widespread showers and storms were unable to initiate across the state. A couple of updrafts were able to kick off during peak heating hours, resulting in a couple of funnel cloud reports with semi-supportive low level conditions for funnels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Void of any significant or major forcing, widespread showers and storms were unable to initiate across the state. A couple of updrafts were able to kick off during peak heating hours, resulting in a couple of funnel cloud reports with semi-supportive low level conditions for funnels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 1:54 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 15, 1:54 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
254 PM CDT Mon Aug 15 2016

.SHORT TERM.../Tonight/
Issued at 252 PM CDT Mon Aug 15 2016

Plenty of high cloudiness is moving across the state this
afternoon from system pushing through the mid Mississippi river
valley. This is keeping temperatures slightly cooler than
anticipated with light winds as ridge axis pushes through the
state. Will continue to see some high cloudiness into the evening
as system slowly advances into the Ohio river valley. Otherwise,
shortwave will approach the state from the northwest late tonight.
There will be a modest increase in forcing as this system
approaches toward daybreak in the northwest. There will also be
very modest moisture transport in weak southerly flow ahead of the
feature helping to produce some scattered shower and thunderstorms
activity. This precipitation is expected to arrive in the far
northwest during the early morning hours with limited coverage and
intensity. Elsewhere...there will be little threat of
precipitation and may once again see some areas of fog development
given the light winds and low level moisture although much will
depend on cloud cover overnight.

.LONG TERM.../Tuesday through Monday/
Issued at 252 PM CDT Mon Aug 15 2016

Main forecast concern was focused on thunderstorm chances Tuesday
night and again Friday afternoon into early Saturday. Temperatures
were another focus with Wednesday and Thursday looking to be
slightly warmer than previously forecast.

Tuesday and Tuesday night...Generally zonal to northwest flow
aloft is expected during this period with a weak upper level
shortwave embedded in the flow. There is not much support for any
widespread severe weather potential as low level layer shear looks
relatively weak. The 0-6km bulk shear is near 30 knots with decent
veering from the surface to around 700mb. This, combined with
surface instability and MLCAPE increasing to 2500-3500 J/kg and
1500-2000 J/kg respectively. Certainly enough instability and
shear present to support an isolated threat of severe storms late
Tuesday afternoon into the evening.

Wednesday through Thursday...Surface high pressure builds into the
region and looks to provide another period of dry and warmer
temperatures. Thursday will be the warmest with good mixing and
southwest flow through the afternoon. Nudged up maximum
temperatures slightly on Thursday.

Friday...models coming into good agreement with timing of cold
front and precipitation Friday afternoon into Friday evening. Good
fetch of moisture transport into the state ahead of the cold
front Friday with moderately unstable atmosphere. Shear seems
weak, at least the 0-1km and 0-3km bulk shear. Deep layer shear
looks strong enough to sustain updrafts. Certainly cannot rule out
severe weather potential but believe the heavy rain potential is
the bigger threat. PWATs range from 1.5 to 2.0 inches, weak
corfidi vectors, and warm layer cloud depths over 13kft.

Saturday into Monday...Much cooler air filters into the state on
Saturday and continues into Sunday. Highs look to remain in the
70s during all three days.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1236 PM CDT Mon Aug 15 2016

Generally widespread VFR conditions for much of the forecast.
There will be some light fog development overnight with MVFR
visibilities...especially after midnight to shortly after sunrise
and most likely in eastern and southern areas where cloud cover
will be more limited. There will be high ceilings crossing the
state with plenty of cirrus overhead. Also mid level ceilings will
be possible in the north late in the period as a shortwave
approaches the state. Surface winds will be light today into
tonight with some increase from the south on Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...Cogil
Hazardous weather outlook, Aug 15, 1:57 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT MON AUG 15 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
257 PM CDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES ARE FORECAST TUESDAY AFTERNOON AND EVENING. A
MARGINAL RISK FOR SEVERE STORMS IS POSSIBLE WITH AN ISOLATE THREAT
OF LARGE HAIL AND DAMAGING WINDS. FRIDAY AFTERNOON AND
EVENING...A BETTER CHANCE OF WIDESPREAD THUNDERSTORMS...SOME
POSSIBLY SEVERE...ARE FORECAST. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEED BRIEFLY TUESDAY AND AGAIN FRIDAY.

KLP

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Decatur

When
August 15, 3:09 PM CST
Where
Decatur County, 0.87 mi NW of Decatur City
Reported by
Trained Spotter
Coordinates
40.740, -93.830

Trained spotter reported a rotating funnel cloud at exit 12 on Interstate 35. The funnel had not touched the ground at the time of the report.

Funnel Cloud, Polk

When
August 15, 3:44 PM CST
Where
Polk County, 2.14 mi SSE of Enterprise
Reported by
Trained Spotter
Coordinates
41.700, -93.520

Trained spotter reported a funnel cloud looking east from Oralabor Rd and State St. Estimated to be towards the Bondurant area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655403, 655404.